Wisconsin, 2011

Flash Flood and Flood in Wisconsin, July 18, 2011

July 18, 2011 · NWS ARX · 10 events in 3 counties and zones

On July 18th, a nearly stationary cold front extended across northern Wisconsin into central Minnesota. Not long after sunrise, a small complex of thunderstorms developed over eastern Minnesota ahead of the cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

On July 18th, a nearly stationary cold front extended across northern Wisconsin into central Minnesota. Not long after sunrise, a small complex of thunderstorms developed over eastern Minnesota ahead of the cold front. As these storms move southeast into western Wisconsin they produced large hail, damaging winds and localized flooding over parts of Trempealeau, Jackson and Monroe Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 18, 2:26 AM CST, 3 hours 19 minutes earlier.

Area forecast discussion, Jul 18, 2:26 AM CST, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
326 AM CDT MON JUL 18 2011

.SHORT TERM...TODAY THROUGH THURSDAY
MAIN FORECAST CONCERN IS THUNDERSTORM CHANCES THROUGH TUESDAY ALONG
WITH THE CONTINUED HEAT.

CURRENTLY AS OF 08Z...WATER VAPOR LOOP AND RUC 500MB HEIGHT ANALYSIS
SHOWED A SUBTROPICAL HIGH DOMINATING NEBRASKA...KANSAS...IOWA AND
MISSOURI WITH A 600 DAM CENTER NEAR OMAHA. TO THE WEST OF THE STRONG
RIDGE...A DEEP TROUGH EXISTS JUST OFF THE WEST COAST. OTHER ITEMS TO
NOTE INCLUDE A RIDGE AXIS OVER SASKATCHEWAN...A COLLECTION OF
MONSOONAL SHORTWAVES OVER WYOMING...A PAIR OF SHORTWAVES MOVING
THROUGH NORTHWEST ONTARIO AND NORTHERN MINNESOTA...AND TROUGHING
OVER SOUTHEAST CANADA. 00Z RAOBS DEPICTED VERY WARM TEMPERATURES
UNDER THE UPPER RIDGE WITH 850MB TEMPS OF 23C AT GRB AND DVN...27C
AT MPX AND 26C AT ABR AND OAX. PROFILER DATA SHOWS THAT THIS WARMER
AIR CONTINUES TO ADVECT INTO THE AREA WITH A 30-40 KT JET RUNNING
FROM WESTERN KANSAS INTO SOUTHEAST SOUTH DAKOTA...AND THEN EAST INTO
THE FORECAST AREA. MOISTURE REMAINS PLENTIFUL AS WELL OVER THE
AREA...NOTED BY 75-80 DEWPOINTS OVER IOWA AND SOUTHERN MN. A LOT OF
THIS MOISTURE IS STUCK BELOW A CAP SEEN ON THE 00Z MPX...DVN AND ABR
SOUNDINGS. SCATTERED SHOWERS HAVE CONTINUED FOR MUCH OF THE
OVERNIGHT ON THE EDGE OF THIS CAP OVER THE FORECAST AREA. ALSO OF
INTEREST IS THE REMNANTS OF A SMALL MCS MOVING THROUGH THE FORECAST
AREA. MUCH OF THE PRECIPITATION IS FALLING OUT OF A MID-HIGH CLOUD
DECK AS SURFACE OBSERVATIONS ARE REPORTING CLEAR. AT THE SURFACE...A
TROUGH/COLD FRONT EXTENDS FROM NORTHEAST SOUTH DAKOTA INTO NORTHERN
WISCONSIN.

TODAY THROUGH TUESDAY...MODELS FORECAST THE SUBTROPICAL HIGH TO SINK
SOUTHEAST AND WEAKEN SLIGHTLY DURING THIS PERIOD...DROPPING DOWN
OVER KANSAS CITY BY 00Z WEDNESDAY. OF NOTE IS THAT THE FORECAST AREA
WILL REMAIN IN NORTHWEST FLOW THROUGH AT LEAST TONIGHT...THEN MODELS
SUGGEST THE RIDGE AXIS CURRENTLY SEEN OVER SASKATCHEWAN FLATTENS AND
HEADS INTO MINNESOTA ON TUESDAY. UNTIL THE FLOW BACKS WESTERLY...AM
CONCERNED ABOUT THE POSSIBILITY FOR CONVECTION. DURING THE DAYLIGHT
HOURS...A POTENTIAL SURFACE BASED TRIGGER FOR CONVECTION WOULD BE
THE CURRENT SURFACE BOUNDARY SEEN TO OUR NORTH. THIS BOUNDARY SHOULD
DROP DOWN INTO SOUTHERN MINNESOTA AND SOUTHERN WISCONSIN BY THIS
EVENING...STALL...THEN BEGIN TO LIFT BACK NORTH LATE TUESDAY IN
RESPONSE TO THE FLATTENING RIDGE AXIS APPROACHING. A SECOND POSSIBLE
TRIGGER...MOSTLY FOR TODAY...WOULD BE OUTFLOW FROM THE SMALL MCS
THAT CROSSED CENTRAL AND SOUTHERN MN. ANOTHER POTENTIAL TRIGGER FOR
CONVECTION WOULD BE THOSE SHORTWAVES IN WYOMING...BUT THESE DO NOT
LOOK TO AFFECT THE AREA UNTIL THIS EVENING AT THE VERY EARLIEST AND
LIKELY MORESO LATE TONIGHT OR DURING THE DAY TUESDAY. WITH MODELS
STRUGGLING WITH CURRENT CONVECTION...FORECAST IS SOMEWHAT UNCERTAIN
WHEN IT COMES TO PRECIPITATION CHANCES. THERE ARE SOME MODELS THAT
SUGGEST PLENTY OF CONVECTION THROUGH TUESDAY...SUCH AS THE 18.00Z
GFS. HOWEVER...THEN YOU HAVE THE 18.00Z REGIONAL CANADIAN WHICH IS
BASICALLY DRY THROUGH TUESDAY. ONE THING OF NOTE...THOUGH...IS THAT
MODELS SEEMED TO HAVE TRIMMED BACK ON THE AMOUNT OF CONVECTION. FOR
NOW HAVE KEPT 20-40 PERCENT CHANCES GOING THROUGH TUESDAY...SITUATED
ALONG AND NORTHEAST OF THE SURFACE BOUNDARY. WITH THE TREND DOWN IN
THE AMOUNT OF CONVECTION...LESS CERTAIN NOW ABOUT SEVERE WEATHER
OCCURRING. 0-6KM SHEAR TODAY AND ON TUESDAY IS 30-40 KT WHICH WOULD
SUPPORT SOME ORGANIZATION. SO CANNOT COMPELTELY RULE OUT STORMS WITH
DAMAGING WIND...ALONG WITH BRIEF HEAVY RAIN GIVEN HUMID AIRMASS IN
PLACE. TEMPERATURE FORECAST AS USUAL TRICKY WITH THE POTENTIAL FOR
THUNDERSTORMS. HOWEVER...IT DOES NOT TAKE MUCH SUN THIS TIME OF YEAR
TO HEAT THINGS UP...AS SHOWN YESTERDAY IN SOUTHWEST MN. 850MB TEMPS
ARE PROGGED TO STAY ABOUT THE SAME THROUGH TUESDAY...SO THINKING IS
THAT HIGHS SHOULD BE ABOUT THE SAME AS WELL. WITH DEWPOINTS OF
75-80F LIKELY BOTH DAYS...POSSIBLY EVEN SLIGHTLY HIGHER...HEAT
INDICES WILL CONTINUE TO PEAK OUT AT 105-115 DURING THE AFTERNOONS.

TUESDAY NIGHT AND WEDNESDAY...AN UPPER LOW CURRENTLY IN THE TROUGH
OF THE WEST COAST IS FORECAST TO SHEAR AND EJECT OUT INTO SOUTH
CENTRAL CANADA BY LATE WEDNESDAY. AS THIS OCCURS...THE FLATTENING
RIDGE AXIS CENTERED OVER MINNESOTA LATE TUESDAY GETS PUSHED
EASTWARD...REACHING LAKE MICHIGAN ON WEDNESDAY. STRONGER SOUTHWEST
LOW LEVEL FLOW SHOULD DEVELOP AS A RESULT...PUSHING THE BOUNDARY
THAT WAS OVER THE AREA NORTH...SUCH THAT BY 12Z WEDNESDAY IT IS IN
NORTHERN WISCONSIN. DRY WEATHER WITH WHAT LOOKS TO BE SUNNY SKIES
SHOULD FOLLOW IN ITS WAKE FOR WEDNESDAY. THE BIG THING WITH
WEDNESDAY IS FIGURING OUT HOW HOT IT COULD BE. SOUNDINGS ARE PRETTY
DRY...NOTED BY THE SUNNY FORECAST. 850MB TEMPS ARE PROGGED AT LEAST
24C...IF NOT 26C AS THE NAM SUGGESTS. THESE ARE 2.5 TO 3 STANDARD
DEVIATIONS ABOVE NORMAL. WITH PLENTY OF SUN AND A GUSTY SOUTHWEST
WIND...WE SHOULD EASILY CLIMB INTO THE 90S. WOULD NOT BE SURPRISED
IF SOMEWHERE TOUCHES 100...BUT DEWPOINTS EVEN MIXING OUT INTO THE
LOW TO MID 70S MAKES IT DIFFICULT TO FORECAST THAT HIGH AT THIS
TIME.

WEDNESDAY NIGHT AND THURSDAY...MODELS VARY ON WHEN THE COLD FRONT
ASSOCIATED WITH THE SHEARED OUT UPPER LOW WILL MOVE THROUGH THE
AREA. THE 18.00Z NAM IS BY FAR THE SLOWEST...CROSSING SOMETIME
DURING THE DAY THURSDAY. ON THE OTHER HAND...THE 18.00Z GFS/ECMWF
WANT TO BRING IT THROUGH BETWEEN 06-18Z THURSDAY. DOES NOT LOOK LIKE
MUCH PRECIPITATION WILL ACCOMPANY THE FRONT...DUE TO THE TIME THE
FRONT IS MOVING THROUGH AND THAT IT IS WEAKENING. HOWEVER...THE
ECMWF HAS BEEN PERSISTENT IN SHOWING SOME LIGHT PRECIPITATION ON
THURSDAY...WHICH LOOKS TO BE FORCED BY WEAK SHORTWAVES MOVING
THROUGH THE FLOW. THEREFORE...HAVE FOLLOWED THE CONSENSUS IDEA WITH
20 PERCENT CHANCES. THE FRONTAL TIMING IS ALSO SIGNIFICANT FOR
TEMPERATURES. IF THE FRONT IS SLOW LIKE THE NAM...COULD SEE THURSDAY
AS A REPEAT OF WEDNESDAY. THE FASTER ECMWF/GFS WOULD ALLOW FOR SOME
COOLER AIR TO COME INTO SOUTHEAST MN AND NORTH CENTRAL WI...PERHAPS
ENOUGH THAT THE EXCESSIVE HEAT WARNING COULD BE DROPPED FROM THESE
AREAS. FOR NOW WILL NOT MAKE ANY ADJUSTMENTS TO THE HEAT WARNING.

.LONG TERM...THURSDAY NIGHT THROUGH SUNDAY NIGHT

18.00Z MODELS AND GFS ENSEMBLES ARE IN MUCH BETTER AGREEMENT TONIGHT
WITH REGARDS TO THE HANDLING OF THE WESTERN U.S. TROUGH THAN THEY
WERE YESTERDAY. IN FACT...NOW MOST MODELS AGREE ON BOTH THE UPPER
AND SURFACE PATTERNS DURING THE LONG TERM FORECAST. TROUGHING OVER
THE WESTERN U.S. IS PROGGED TO COMPLETELY EJECT OUT BETWEEN THURSDAY
NIGHT AND SATURDAY...REACHING SOUTH CENTRAL CANADA. AS THIS EJECTION
TAKES PLACE...A LOW PRESSURE SYSTEM SHOULD DEVELOP OVER THE NORTHERN
PLAINS THURSDAY NIGHT...THEN LIFT NORTHEAST INTO NORTHERN ONTARIO
SOMETIME SATURDAY. KEPT SOME 20-30 PERCENT CHANCES GOING FOR THIS
ENTIRE TIME PERIOD...TO ACCOUNT FOR WARM ADVECTION THAT WOULD OCCUR
WITH THE SYSTEM LIFTING NORTHEAST. IN FACT...WENT WITH 40 PERCENT
CHANCES ON SATURDAY AS IT LOOKS LIKE THE SYSTEM\S COLD FRONT SHOULD
BE APPROACHING OR MOVING THROUGH THEN. KEPT PRECIPITATION CHANCE UP
AT 30-40 PERCENT FOR SATURDAY NIGHT AND THEN 20-30 FOR SUNDAY...DUE
TO SOME MODEL UNCERTAINTY ON THE COLD FRONTAL PASSAGE. NEW 18.00Z
ECMWF IS REALLY FAST WITH THE FRONT...SUCH THAT IT HAS CANADIAN HIGH
PRESSURE BUILDING DOWN INTO THE NORTHERN PLAINS ON SUNDAY...CAUSED
BY THE TROUGH OVER SOUTH CENTRAL CANADA HEADING EAST INTO NORTHERN
ONTARIO. THE ECMWF WOULD SUGGEST A DRY AND COOLER DAY FOR SUNDAY.
FOR TEMPERATURES DURING THE PERIOD...GENERALLY FOLLOWED THE
CONSENSUS WHICH RESULTS IN A SLOW COOLING TREND THROUGHOUT. ONLY
POTENTIAL CAVEAT IS FRIDAY...IF THE WARM FRONT CAN LIFT THROUGH
QUICK ENOUGH WE COULD BE WELL INTO THE 90S...AS THE ECMWF SHOWS
850MB TEMPS AROUND 24C.

LOOKING AHEAD...ALL MODELS SHOW RIDGING RE-CENTERING OUT IN THE
WESTERN U.S....WHICH FAVORS DOWNSTREAM TROUGHING NEAR OUR AREA. SO
SUNDAY AND PERHAPS EVEN SATURDAY LOOK TO BE THE END OF THE HEAT
WAVE.

&&

.AVIATION...TODAY AND TONIGHT

A VERY MOIST AND UNSTABLE AIRMASS WILL REMAIN IN PLACE ACROSS THE
AREA TODAY AND TONIGHT...RESULTING IN RATHER HIGH DENSITY ALTITUDES.
MODEL SOUNDINGS INDICATE THE AIRMASS SHOULD BE CAPPED TODAY AND
TONIGHT...LIMITING SHRA/TSRA ACROSS THE AREA. HOWEVER...MODELS DO
BRING A WEAK SHORTWAVE OR TWO THRU THE FLOW AND ACROSS THE UPPER
MIDWEST FOR POTENTIAL TRIGGERS OF CONVECTION TODAY/TONIGHT. THIS
ALONG WITH A WEAK TROUGH EAST-WEST ACROSS SOUTHERN MN/CENTRAL WI
THIS AFTERNOON. ON THE NEGATIVE SIDE...MAIN FOCUS OF 925-700MB
MOISTURE TRANSPORT/THETA-E CONVERGENCE IS EITHER EAST OR WELL WEST
OF THE AREA TODAY/TONIGHT. WITH THE LACK OF MOISTURE TRANSPORT/
CONVERGENCE INTO THE AREA...WILL LEAVE SHRA/TSRA OUT OF TAFS THIS
CYCLE...WITH CLOUDS LIMITED TO CIRRUS AND SOME SCT DIURNAL CUMULUS.
WITH THE VERY MOIST AIRMASS /SFC DEW POINTS IN THE 75-80F RANGE/
MVFR VSBYS IN BR/HZ WILL COMMON ACROSS THE AREA...ESPECIALLY DURING
THE LATE EVENING THRU MID MORNING HOURS.

&&

.HYDROLOGY..

CANCELED THE FLASH FLOOD WATCH EARLY AS THUNDERSTORMS DID NOT
MATERIALIZE AS EXPECTED. A BAND OF SCATTERED SHOWERS EXISTS EARLY
THIS MORNING MAINLY ALONG AND EAST OF I-94...BUT AM NOT ANTICIPATING
THEM TO BECOME LARGE SCALE ENOUGH TO WARRANT THE NEED FOR THE WATCH.
CERTAINLY TODAY THROUGH TOMORROW POTENTIAL EXISTS FOR MORE SHOWER
AND THUNDERSTORM DEVELOPMENT...AND WITH A HOT AND HUMID AIRMASS IN
PLACE...COULD SEE BRIEF HEAVY RAIN. CONFIDENCE OF ANY WIDESPREAD
HEAVY RAIN IS TOO LOW TO WARRANT THE NEED FOR AN ADDITIONAL FLASH
FLOOD WATCHES.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...EXCESSIVE HEAT WARNING UNTIL 9 PM CDT THURSDAY FOR WIZ017-
     WIZ029-WIZ032-WIZ033-WIZ034-WIZ041-WIZ042-WIZ043-WIZ044-WIZ053-
     WIZ054-WIZ055-WIZ061.

MN...EXCESSIVE HEAT WARNING UNTIL 9 PM CDT THURSDAY FOR MNZ079-
     MNZ086-MNZ087-MNZ088-MNZ094-MNZ095-MNZ096.

IA...EXCESSIVE HEAT WARNING UNTIL 9 PM CDT THURSDAY FOR IAZ008-
     IAZ009-IAZ010-IAZ011-IAZ018-IAZ019-IAZ029-IAZ030.

&&

SHORT/LONG TERM...AJ
AVIATION..........RRS
HYDROLOGY.........AJ
Hazardous weather outlook, Jul 18, 3:27 AM CST, 2 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
427 AM CDT MON JUL 18 2011

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-191200-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-
LA CROSSE-MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-
VERNON-WABASHA-WINNESHIEK-WINONA-
427 AM CDT MON JUL 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THE PROLONGED AND DANGEROUS HEAT WAVE WILL CONTINUE...WITH AFTERNOON
HEAT INDICES AGAIN CLIMBING TO 100 TO 115. AN EXCESSIVE HEAT WARNING
REMAINS IN EFFECT THROUGH THURSDAY.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE ENTIRE AREA THROUGH
TONIGHT...DUE TO A LOW PRESSURE TROUGH LINGERING NEARBY. CONFIDENCE
OF THE STORMS OCCURRING IS LOW...BUT IF STORMS DO DEVELOP...THE
ENVIRONMENT IS FAVORABLE FOR THEM TO PRODUCE DAMAGING WINDS AND
LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

LOOK FOR THE DANGEROUS HEAT WAVE TO CONTINUE THROUGH THURSDAY WITH
PEAK HEAT INDICES OF 100 TO 115 DURING THE AFTERNOONS. EXPECT
LOW TEMPERATURES TO STRUGGLE TO DROP BELOW THE MIDDLE 70S.

IN ADDITION TO THE HEAT...THUNDERSTORMS ARE POSSIBLE ACROSS THE
ENTIRE AREA TUESDAY AND ALONG AND NORTH OF INTERSTATE 94 TUESDAY
NIGHT. SOME OF THE THUNDERSTORMS MAY PRODUCE DAMAGING WINDS AND HEAVY
RAINFALL.

A CHANCE OF THUNDERSTORMS EXISTS ACROSS THE ENTIRE AREA THURSDAY INTO
SUNDAY. HOWEVER...IT IS TOO EARLY TO DISCERN IF ANY OF THESE STORMS
WILL BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES THROUGH TUESDAY.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

AJ

In the hours before

Special weather statement, Jul 18, 4:04 AM CST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
504 AM CDT MON JUL 18 2011

MNZ079-088-WIZ032-181100-
BUFFALO-WABASHA-WINONA-
504 AM CDT MON JUL 18 2011

...STRONG THUNDERSTORMS EXPECTED IN BUFFALO...WABASHA AND WINONA
COUNTIES...

AT 501 AM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM 6 MILES
NORTHWEST OF NELSON TO MAZEPPA...MOVING EAST AT 40 MPH.

TORRENTIAL DOWNPOURS AND WIND GUSTS TO 40 MPH ARE POSSIBLE WITH
THESE STRONG THUNDERSTORMS.

LOCATIONS THAT MAY BE AFFECTED BETWEEN 5 AM AND 6 AM INCLUDE...
WABASHA...KELLOGG...MODENA...ALMA...BUFFALO AND ROLLINGSTONE.

AJ
Special weather statement, Jul 18, 4:55 AM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
555 AM CDT MON JUL 18 2011

MNZ079-WIZ032-033-181200-
BUFFALO-TREMPEALEAU-WABASHA-
555 AM CDT MON JUL 18 2011

...STRONG THUNDERSTORMS EXPECTED IN BUFFALO...TREMPEALEAU AND WABASHA
COUNTIES...

AT 552 AM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM URNE TO
CONCEPTION...MOVING EAST AT 25 MPH.

TORRENTIAL DOWNPOURS WILL ACCOMPANY THESE STRONG THUNDERSTORMS.

LOCATIONS THAT MAY BE AFFECTED THROUGH 7 AM INCLUDE...
WABASHA...MODENA...BUFFALO...ARCADIA AND INDEPENDENCE.

HEAVY RAIN COULD LEAD TO MINOR FLOODING OR A SHORT PERIOD OF STANDING
WATER. STAY CLEAR OF DRAINAGE AREAS AND AVOID AREAS OF HIGH WATER IF
THEY DEVELOP.

AJ
Special weather statement, Jul 18, 5:36 AM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
636 AM CDT MON JUL 18 2011

WIZ029-033-034-181230-
CLARK-JACKSON-TREMPEALEAU-
636 AM CDT MON JUL 18 2011

...STRONG THUNDERSTORMS EXPECTED IN CLARK...JACKSON AND TREMPEALEAU
COUNTIES...

AT 631 AM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM MEAD
LAKE TO OSSEO TO 6 MILES WEST OF WHITEHALL...MOVING SOUTHEAST AT 40
MPH.

TORRENTIAL DOWNPOURS AND WIND GUSTS TO 30 MPH MAY ACCOMPANY THESE
STRONG THUNDERSTORMS.

LOCATIONS THAT MAY BE AFFECTED BETWEEN 630 AM AND 730 AM INCLUDE...
OSSEO...HUMBIRD...BLAIR...BLACK RIVER FALLS...HATFIELD AND
NEILLSVILLE.

HEAVY RAIN COULD LEAD TO MINOR FLOODING OR A SHORT PERIOD OF STANDING
WATER. STAY CLEAR OF DRAINAGE AREAS AND AVOID AREAS OF HIGH WATER IF
THEY DEVELOP.

AJ

The radar

The La Crosse radar (KARX), 72 km away, was scanning. The volume nearest the first event began at 11:45 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 flood, 1 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Jackson

When
July 18, 5:45 AM CST
Where
Jackson County, Northfield
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
44.470, -91.100

A few large trees were blown down that blocked a road near Northfield.

Thunderstorm Wind, Jackson

When
July 18, 6:56 AM CST
Where
Jackson County, 0.59 mi SSE of Disco
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Newspaper
Coordinates
44.262, -90.995

Several trees were blown down on a farm east of Disco.

Thunderstorm Wind, Jackson

When
July 18, 7:17 AM CST
Where
Jackson County, 3.86 mi WNW of Irving
Measured
50 kt (58 mph) estimated gust
Property damage
$7,000
Reported by
Newspaper
Coordinates
44.197, -90.974

Farms in the rural Town of Irving lost some livestock sheds and had outbuildings damaged. Several fields of corn were also flattened but it was thought that most of the corn would recover with little crop loss.

Thunderstorm Wind, Jackson

When
July 18, 7:19 AM CST
Where
Jackson County, 0.69 mi N of Irving
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
44.190, -90.900

Numerous trees were blown down near Irving.

Thunderstorm Wind, Jackson

When
July 18, 7:21 AM CST
Where
Jackson County, 1.75 mi S of Fall Hall Glen
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Newspaper
Coordinates
44.195, -90.831

A cabin at the Wisconsin Christian Youth Camp was damaged by strong thunderstorm winds.

Flood, Trempealeau

When
July 18, 7:30 AM CST to 8:30 AM CST
Where
Trempealeau County, Blair to 0.06 mi SW of Blair
Cause
Heavy Rain
Reported by
Public
Coordinates
44.300, -91.230

Heavy rain caused water to cover State Highway 95 and County Road S for a short period.

Thunderstorm Wind, Monroe

When
July 18, 7:32 AM CST
Where
Monroe County, 5.87 mi NNE of Cataract
Measured
55 kt (63 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
44.160, -90.790

A barn was shifted about 10 inches off its foundation, a large hay shed had the roof and three walls ripped off and farm trailers were moved or flipped by the strong winds at a dairy farm. Also, numerous trees were blown down along Amber Road.

Thunderstorm Wind, Jackson

When
July 18, 8:05 AM CST
Where
Jackson County, 0.85 mi SE of Franklin
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
44.210, -91.110

A road was blocked in Franklin by a few large trees that were blown down.

Hail, Trempealeau

When
July 18, 8:06 AM CST
Where
Trempealeau County, 3.76 mi NNW of Iduna
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
44.250, -91.350

Golf ball sized hail fell halfway between Arcadia and Blair.

Flash Flood, Jackson

When
July 18, 9:30 AM CST to 11:30 AM CST
Where
Jackson County, 1.29 mi NE of Taylor Halverson Arp to 1.18 mi E of Franklin
Cause
Heavy Rain
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
44.294, -91.083

Between 2.5 and 4 inches of rain fell in and around Taylor. This produced some flash flooding along Skutley Creek that washed out portions of Company Road. Flooding also occurred along French Creek causing water to go over French Creek Road. A culvert failed, washing out a portion of Lien Road near the intersection with County Road C. The high water forced the closure of three roads in the southeast part of the county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2011Every state in 2011This day in weather historyWarnings in Wisconsin, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 329610, 331748, 331758, 328069, 331765, 328019, 328024, 328070, 328011, 328051.